Washington, 2014

Damaging Winds in Washington, March 14, 2014

March 14, 2014 · NWS OTX · 5 events in 2 counties and zones

A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in a destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A vigorous occluded front pushed across the region through the early afternoon hours. Steepening low to mid-level lapse rates resulted in a destabilizing atmosphere for the afternoon due to warming at the surface from the sun and cooling aloft by the approaching upper level shortwave trough. Forcing along the upper level wave produced a squall line that stretched across the Palouse up into the Spokane Area. Damaging winds were produced along the squall line up to the Idaho border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:31 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 14, 10:31 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1131 AM PDT Fri Mar 14 2014

.SYNOPSIS...
A weather system will track across the inland Northwest today and
result in rain...mountain snow...breezy winds and the possibility
of isolated thunderstorms. High pressure and drier weather returns
tonight but is short lives as another weather disturbance pushes a
threat of precipitation into the Cascades late Saturday into
Sunday, then across the remainder of the Inland Northwest later
Sunday afternoon into Monday. Drier weather returns Tuesday
through Thursday, but another threat of showers will be possible late
in the week. Temperatures will remain above seasonal norms.

&&

.DISCUSSION...
.Rest of Today...Band of stratiform precipitation associated
occluded front continues to track steadily eastward through the
region. As of 11am...the back edge stretched from Metaline Falls
to Post Falls and southwest toward Walla Walla. Precipitation will
continue ahead of this front for several more hours over the Idaho
Panhandle and then will exit the region. That's not the end of the
precipitation though as the upper level trough and pool of cold
air aloft shifts into the heart of the Inland NW. Right now the
trough was just crossing the Cascade Crest...bringing a narrow
band of showers to the lee valleys of the Cascades. This narrow
band will likely be it for locations such as Wenatchee...
Waterville...and possibly Moses Lake and Omak. There was also a
well-defined Puget Sound Convergence Zone which looks like it
could impact the Stevens Pass region for a while this afternoon.
Once the upper level trough shifts into the eastern third of
Washington and the Idaho Panhandle later this afternoon...we will
likely see a rapid blossoming of showers. Thunder still looks like
a distinct possibility as the HRRR model has consistently shown
some small convective cells developing over the eastern Columbia
Basin...Palouse...Spokane area and into the Idaho Panhandle. We
have already seen one strike west of the Cascades...so this make
the thunder threat seem more plausible. Any storms which form will
likely produce gusty winds to 40-45 mph and possibly some small
hail. The threat will rapidly wane as the upper level trough moves
east of our forecast area early this evening. Precipitation
amounts could be moderate to locally heavy over the Idaho
Panhandle and some snow will be possible over the higher passes
including Lookout Pass.

Even without thunderstorms we expect to see increasing winds
associated with the passing front. Gusts of 30-40 mph are expected
across much of eastern Washington and extreme western portions of
the Idaho Panhandle. The speeds should persist through early
evening. fx

&&

.AVIATION...
18Z TAFS: Eastward moving front will provide ocnl rain and
MVFR/IFR cigs through 21z or so for GEG SFF COE PUW with slightly
better conditions at LWS. Once this front exits conditions should
improve steadily...however an unstable air mass coupled with an
upper level shortwave will likely trigger numerous showers and
possibly a thunderstorm. Brief MVFR cigs could be experienced at
any of the above mentioned airports as well as gusty winds
approaching 40kts if a thunderstorm happens to hit. Conditions
should improve rapidly after 02z as the shortwave exits. VFR
conditions should persist through the remainder of the period. A
weak disturbance late in the forecast period will bring another
round of lowering cigs. For MWH and EAT...the only weather
expected should occur between now and 21z as the shortwave moves
through. Brief showers are possible at both sites...with clearing
skies thereafter and gusty west winds. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  32  51  37  56  38 / 100  20  10   0  30  60
Coeur d'Alene  49  31  50  36  54  38 / 100  50  10  10  30  60
Pullman        51  34  53  39  58  39 /  90  30   0   0  10  60
Lewiston       57  37  60  41  64  43 /  70  20   0   0  10  60
Colville       52  30  54  34  56  34 / 100  20  20  20  50  60
Sandpoint      44  30  48  34  50  35 / 100  60  10  20  50  60
Kellogg        42  31  48  35  51  37 / 100  70  10  10  40  60
Moses Lake     61  34  58  39  63  39 /  60  10  10  10  10  40
Wenatchee      57  34  56  37  59  35 /  50  10  10  20  20  40
Omak           55  31  54  33  57  32 /  50  10  20  20  40  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 14, 4:41 AM PST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
541 AM PDT FRI MAR 14 2014

IDZ001>004-026-027-WAZ031>038-041>044-151300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
541 AM PDT FRI MAR 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 0 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
March 14, 1:06 PM PST to 1:11 PM PST
Where
Spokane County, 2.18 mi W of Lyons
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.682, -117.627

Thunderstorm Wind, Spokane

When
March 14, 1:06 PM PST to 1:11 PM PST
Where
Spokane County, 0.83 mi SW of Cheney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.490, -117.580

A forty-foot tree fell on a house from winds behind the squall line. Damage costs were estimated.

Thunderstorm Wind, Spokane

When
March 14, 1:07 PM PST to 1:12 PM PST
Where
Spokane County, Spangle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
47.430, -117.380

Two large trees snapped off middle of the way up the trunk. One tree fell onto a corner of a structure with minor damage reported. Damage costs were estimated.

Thunderstorm Wind, Whitman

When
March 14, 1:07 PM PST to 1:12 PM PST
Where
Whitman County, 0.69 mi N of Rosalia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.240, -117.370

Strong winds behind the squall line blew a road sign into a vehicle traveling on State Route 195.

Thunderstorm Wind, Spokane

When
March 14, 1:08 PM PST to 1:13 PM PST
Where
Spokane County, 3.7 mi SW of Glenrose
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
47.597, -117.392

One tree of unknown size snapped off along Hatch Road on Spokane South Hill. Another tree of unknown size was uprooted onto a trampoline. Damage costs were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504742, 504752, 504755, 504756, 504754.